Drug-induced alopecia in Adult
The degree of anagen effluvium from cytotoxic drugs is dependent upon the dosage, schedule, and route of administration. The risk for alopecia is higher with high-dose, intermittent, intravenous, and/or combination therapies. Topical therapies such as topical timolol solution and topical diclofenac 3% gel can induce hair loss as well. Although drug-induced alopecia is usually reversible upon discontinuation of the culprit medication, permanent alopecia from chemotherapy (taxane and adjuvant hormonal therapy) has been reported. Changes in the hair color, quality, or texture are also possible from chemotherapy.
Localized alopecia has been reported as an adverse effect in men at the site of deoxycholic acid injections for submental adiposity.
See articles on telogen effluvium and anagen effluvium for more information on implicated medications.
L65.8 – Other specified nonscarring hair loss
73383004 – Drug-related alopecia
- Telogen effluvium (after high fever, childbirth, seasonal loss, age, iron deficiency, thyroid disease)
- Hair shaft breakage from hair treatments (see traumatic alopecia)
- Alopecia areata
- Androgenetic alopecia (male and female pattern alopecia)
- Secondary syphilis
- Traction alopecia
- Anagen effluvium (secondary to infection, autoimmune diseases, radiation)
- Tinea capitis
Last Updated: 09/23/2019